Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2001, 3:00 PM MDT for Morton County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 3:00 PM MDT (21:00 UTC)
- Expired
- Jul 17, 2001, 4:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morton County, ND
The radar
The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:02 PM MDT | Hail 0.75 | Glen Ullin, ND | |
| Jul 17, 3:07 PM MDT | Hail 1.5 | Glen Ullin, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1827 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
476 WUUS53 KBIS 172100 SVRBIS NDC059-172200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 300 PM MDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 400 PM MDT(500 PM CDT) * AT 300 PM MDT(400 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF GLEN ULLIN... OR ABOUT 44 MILES WEST OF BISMARCK...MOVING SOUTHEAST AT 20 MPH. VERY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM * THE SEVERE THUNDERSTORM WILL BE NEAR... ALMONT...NEW SALEM AT 330 PM MDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING(700 PM CDT TUESDAY EVENING) FOR SOUTHERN NORTH DAKOTA. LAT...LON 4697 10185 4674 10191 4660 10116 4698 10113
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM MDT, 50 minutes earlier.
Area forecast discussion, Jul 17, 2:10 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT TUE JUL 17 2001 HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR FLOODING. WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT. THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE CONTINUES. WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST AREAS. .BIS...NONE. TSW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:02 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Jul 17, 3:11 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 64 min |
| Jul 17, 3:42 PM MDT | Tornado Warning | BIS | Kidder | 33 min |
| Jul 17, 3:58 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 62 min |
| Jul 17, 4:16 PM MDT | Tornado Warning | BIS | Kidder, Stutsman | 44 min |
| Jul 17, 4:42 PM MDT | Severe Thunderstorm Warning | BIS | Wells | 63 min |
| Jul 17, 4:48 PM MDT | Tornado Warning | BIS | Morton | 27 min |
| Jul 17, 4:58 PM MDT | Tornado Warning | BIS | Stutsman | 47 min |
| Jul 17, 5:45 PM MDT | Tornado Warning | BIS | Stutsman | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.